Arizona, 2007

Dust Devil in Arizona, July 4, 2007

July 4, 2007 · NWS FGZ · 1 event in 1 county or zone

A dust devil in Tonto Village caused damage to a carport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A dust devil in Tonto Village caused damage to a carport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED JUL 04 2007

CORRECTED TRANSMISSION TIME

.SYNOPSIS...RECORD HIGH TEMPERATURES AND EXTREMELY DRY CONDITIONS
WILL CONTINUE FOR MUCH OF NORTHERN ARIZONA THROUGH THURSDAY AS
HIGH PRESSURE REMAINS ENTRENCHED OVER THE STATE. MOISTURE MOVING
WEST FROM NEW MEXICO WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS IN
THE WHITE MOUNTAINS THIS EVENING...SPREADING WESTWARD DURING THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...THUNDERSTORMS OVER NM LAST NIGHT HAVE SENT A SURGE OF
LOW LEVEL MOISTURE WESTWARD ACROSS THE BORDER AND INTO EXTREME
EASTERN AZ THIS MORNING...WHICH HAS CAUSED A FEW SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE WHITE MOUNTAINS AND
CHUSKA MOUNTAINS. OUTFLOWS FROM THESE STORMS MAY GENERATE SOME
ADDITIONAL ACTIVITY IN THE LOWER ELEVATIONS ALONG THE EASTERN
BORDER. SOME OF THIS ACTIVITY SHOULD CONTINUE INTO THE EARLY EVENING.

ELSEWHERE...STRONG RIDGE OF HIGH PRESSURE REMAINS ENTRENCHED OVER
THE SOUTHWEST AND WILL CONTINUE TO BRING NEAR RECORD AFTERNOON
TEMPERATURES AND VERY DRY CONDITIONS TO MUCH OF NRN AZ TODAY AND
THURSDAY.

MODELS CONTINUE TO INDICATE THAT THE HIGH PRESSURE SYSTEM WILL SHIFT
SLOWLY TO THE NORTHEAST OVER THE NEXT FEW DAYS. THIS WILL RESULT IN A
MORE EASTERLY FLOW DEVELOPING ACROSS AZ AND SHOULD HELP TO IMPORT
HIGHER MOISTURE INTO THE STATE FOR THE LATTER HALF OF THE WEEK.
CURRENT POP GRIDS ALREADY SHOW THIS TREND AND HAVE MADE ONLY MINOR
ADJUSTMENTS FOR THURSDAY THROUGH SATURDAY.

FOR SUNDAY THRU MIDWEEK...HIGH SHIFTS BACK TO THE SOUTH AND DRIER
TRAJECTORIES DEVELOP ACROSS THE NRN PORTION OF THE STATE. HAVE
ADJUSTED POPS DOWNWARD ACCORDINGLY.

&&

.AVIATION...FOR THE 00Z PACKAGE... ISOLD -TSRA/-SHRA WITH BASES
AROUND 15-20 KFT MSL AND VRB WND G35KT WILL CONTINUE ALONG THE NM/AZ
BORDER UNTIL AROUND 03Z. ELSEWHERE...EXPECT VARIABLE HIGH CLOUDS AND
A FEW HIGH-BASED CUMULUS ABOVE 15 KFT MSL UNTIL 02Z. A SLIGHT CHANCE
FOR -TSRA WILL SPREAD AS FAR WESTWARD AS KFLG AFTER 18Z
THURSDAY...WITH A BETTER CHANCE NEAR THE AZ/NM BORDER. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DB/DJO
Hazardous weather outlook, Jul 4, 8:00 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 AM MST WED JUL 4 2007

AZZ004>018-037>040-050700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
800 AM MST WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
WEATHER PATTERN OVER THE SOUTHWEST FOR THE NEXT SEVERAL DAYS. RECORD
HIGH DAYTIME TEMPERATURES AND EXTREMELY DRY CONDITIONS ARE EXPECTED
AGAIN TODAY ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Gila

When
July 4, 4:05 PM MST
Where
Gila County, 13 mi ENE of (0e4)payson Arpt
Reported by
Trained Spotter
Coordinates
34.322, -111.140

A dust devil caused structure damage to a carport in Tonto Village.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52300.